Synthetic marijuana, fake weed, Spice, and K2 are all names for synthetic cannabinoids that are derived from marijuana. Drugs with these names belong to the drug class of synthetic cannabinoids and contain compounds like THC and CBD that bind to cannabinoid receptors in the brain. However, K2 doesn’t contain any marijuana at all. It actually contains the active ingredients of cannabis to produce a Frankenstein-like version. Due to the drug’s various known and unknown ingredients, users and non-users alike should be aware of possible K2 overdose symptoms and what to do if they occur.
What Is K2 (Spice)?
K2 and Spice are names for synthetic cannabinoids that contain traces of THC and CBD, compounds commonly found in marijuana and cannabis products. K2 is sold at gas stations, smoke shops, or online. Despite being advertised as a type of marijuana, Spice is actually a culmination of legal plant matter that’s sprayed with cannabinoid chemicals.
Fake weed may be laced with other drugs to increase its side effects, as well. Due to its varying chemicals, K2 is difficult to regulate and track by law enforcement. Although many brands have been banned from being sold and purchased in the U.S., the ingredients of K2 constantly vary to avoid legal detection.
When K2 and Spice first emerged, they instantly became popular among people who were looking for a legal high. Synthetic marijuana was especially sought after by teens, young adults, or college-age adults. Eventually, these drugs became cheaper and easier to purchase in comparison to other drugs, including real cannabis.
Another plus for users was that synthetic cannabinoids couldn’t be detected in drug tests, meaning younger users could take K2 or Spice without the worry of parental or legal consequences. However, while these drugs were intended to mimic the high produced by marijuana, cases soon began to flood the media about the dangers of fake weed, including effects like substance use disorders (addictions), psychotic episodes, overdoses, and deaths.
Can You Overdose on Synthetic Weed (K2)?
Where a marijuana overdose may not be life-threatening, you can overdose on synthetic weed (K2), and the results, in this case, can be fatal. What’s more, due to the varying ingredients of Spice, the risk of K2 overdose death is usually high.
K2 overdose is common because the chemicals used to make it are neither regulated nor standardized by the Food and Drug Administration (FDA). There’s no way to know how many chemicals or products are used to make K2 or how many of the 100+ synthetic cannabinoids are found in a single batch. In other words, the uncertainty of ingredients and potencies can be deadly.
Additionally, despite the difference between synthetic and real marijuana, K2 and Spice products are still marketed as being the same thing as cannabis in an attempt to make fake weed seem harmless and as natural as the real thing. But nothing could be farther from the truth.
Unfortunately, as with other drugs, many have fallen into the ploy of K2 in their belief that it’s similar to the real thing. Due to a lack of understanding of this drugs’ toxicity, many who engage in Spice abuse have experienced adverse reactions, one of which is overdose.
K2 Overdose Symptoms
The use of synthetic weed has been linked to numerous instances of death aside from overdose, the most infamous being that of David Mitchell Rozga. Rozga committed suicide in 2010 in Iowa after using K2 with a group of friends. The incident gained a lot of traction in the media, so much so that it led to the criminalization of synthetic cannabinoids. Rozga’s incident gave a face to the dangers of synthetic weed.
The side effects of Spice overdose are similar to those of an intense opioid overdose, which range from physical to psychological symptoms.
With that said, common synthetic weed overdose symptoms include:
- Nausea and/or vomiting
- Chest pain
- Difficulty breathing or slowed breathing
- Mood swings
- Inability to speak or move
- Memory loss
- Elevated heart rate
- Loss of consciousness
- Violent or aggressive behavior
- Suicidal thoughts or actions
All the effects of K2 overdose vary in intensity and duration depending on the amount of K2 that was consumed. K2 (Spice) overdose can be fatal and especially disturbing to watch. If you recognize symptoms in yourself, a friend, or a family member, seek out medical attention right away or call 9-1-1.
K2 Overdose Treatment
Because synthetic cannabinoids cannot be detected in average drug screenings, you or someone else must be able to tell medical staff the dose that was ingested, so they know how quickly and aggressively they need to treat the overdose. Although they have the potential to be fatal, K2 and Spice overdoses aren’t always lethal and therefore can be treated with the right kind of care.
Moreover, K2 or Spice addiction can be dangerous both in the present and in the long run. Synthetic weed addiction treatment can treat and help prevent significant issues down the line. Our Northeast recovery center can help you or a loved one move on from drug abuse with medically monitored detox and evidence-based therapy.
To learn more about our rehab for K2 and Spice, or our other modalities of inpatient drug treatment in Pennsylvania, call Clearbrook Treatment Centers today at 570-536-9621.
Spice Addiction: Is It Possible?
Is Spice Really A Safe Alternative to Marijuana?